Nebraska, 2009

Hail in Nebraska, July 10, 2009

July 10, 2009 · NWS OAX · 2 events in 2 counties and zones

Isolated strong thunderstorms tracked across far northeast and far southeast Nebraska during the predawn hours of July 10. The storms formed near weak boundaries that were in place across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated strong thunderstorms tracked across far northeast and far southeast Nebraska during the predawn hours of July 10. The storms formed near weak boundaries that were in place across the area. Warm mid level temperatures apparently helped limit the areal coverage of the storms in the morning and suppressed additional activity later that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 2:14 PM CST, 11 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 2:14 PM CST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT THU JUL 9 2009

.DISCUSSION...

OR

.SHORT TERM...TONIGHT

FORECAST CONCERNS TONIGHT WILL BE THUNDERSTORMS WITH POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN.

A COLD FRONT IS MOVING INTO NORTHEAST AND CENTRAL NEBRASKA AND WILL
PROVIDE THE FOCUS FOR THUNDERSTORMS.  IN ADDITION...THE COMPLEX THAT
MOVED ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS MORNING PUT
OUT AND OUTFLOW BOUNDARY...WHICH DRAMATICALLY COOLED TEMPERATURES
AND INHIBITED SURFACE WARMING WITH EASTERLY WINDS. IN ADDITION...THE
19Z OAX SOUNDING SHOWED VERY WARM MID LEVEL TEMPERATURES AT H7
AROUND 14 DEG C. FARTHER NORTH...ON THE EDGE OF THE MID LEVEL
CAP...AND ALONG THE SOUTHERN GRADIENT OF THE STRONGER MID LEVEL
WINDS...STORMS HAVE BEGUN TO RE-FIRE. THE SPC MESOSCALE GRAPHICS
SHOW THE H85 MOISTURE POOLS ALONG THE COLD FRONT.  WITH TIME THIS
MOISTURE AXIS SHIFTS FM SSW TO NNE TO MORE SW TO NE ACRS THE NRN
HALF OF THE CWA AND THEN SINKS SOUTHWARD WITH THE FNT.  THUS...HAVE
HIGH POPS IN THE NORTHERN THIRD OF THE CWA WITH DECREASING CHANCES
TOWARD THE KS BORDER.  THE CAVEAT IS THE FACT THAT THE OUTFLOW
BOUNDARY MAY PROVIDE A SECONDARY FOCUS FOR STORMS AS TEMPERATURES
HEAT UP INTO THE LOWER AND MID 90S AND THERE IS GOOD LOW LEVEL
CONVERGENCE HERE.  SEVERE STORMS ARE ONGOING AND THERE IS AND AXIS
OF MUCAPE OF 2000-3000 J/KG AHEAD OF THE CDFNT...STEEP MID LEVEL
LAPSE RATES...AND 0-6KM BULK SHEAR OF 50KTS...SO EXPECT SEVERE
WEATHER TO CONTINUE TONIGHT.  THERE IS A STRONG UPR LEVEL JET
CROSSING THE NORTHERN PLAINS AND THIS WILL PROVIDE ADDITIONAL UPR
LEVEL DIV OVERNIGHT FOR THE FCST AREA.  FORECAST SOUNDINGS SHOW
STEEPENING LAPSE RATES INCREASING PWAT...AND A WEAKENING CAP.IN
ADDITION...THE LLJET IS FORECAST TO STRENGTHEN TO 30 TO 40
KTS...WHICH SHOULD KEEP THE STORMS GOING OVERNIGHT.

HEAVY RAIN POTENTIAL IS THERE WITH 1 TO 3 INCHES OF RAINFALL THIS
MORNING FOR PARTS OF KNOX...CEDAR...THURSTON...AND MONONA COUNTIES.
PWAT VALUES WILL REMAIN IN THE 1.5 TO 2 INCH RANGE THROUGH FRIDAY
MORNING...THUS STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.
THE TRANSPORT VECTORS INITIALLY TAKE THE STORMS FROM WEST TO
EAST...THE MORE NORTHWEST TO SOUTHEAST OVERNIGHT.  THE FLASH FLOOD
GUIDANCE LOOKS LIKE IT MANY LOCATIONS CAN HANDLE THE HEAVY
RAIN...HOWEVER...STILL COULD EXPERIENCE LOCAL ISSUES. WILL LIKELY
ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES THAT HAD HEAVY RAIN
THIS MORNING...AS THEY COULD SEE ANOTHER 1 TO 3 INCHES OVERNIGHT.
IF CONVECTION GETS GOING IN THE BIE AREA...WILL NEED TO WATCH THIS
AS THIS BOUNDARY COULD ALSO BE A FOCUS FOR HEAVY RAIN WITH THE
STRENGTHENING 50KT LOW LEVEL JET OVER KS.

.LONG TERM...FRIDAY THROUGH THURSDAY.

CONFIDENCE LOW ON PCPN EVOLUTION ON FRIDAY AS CONVECTION
TONIGHT...WEAK SYNOPTIC FRONT...WARM TEMPS ALOFT AND STRONG UPPER
JET OVER THE DAKOTAS INTERACTION UNCERTAIN. POSITIVES FOR
CONVECTION INCLUDE... OUTSIDE OF CONVECTIVE OUTFLOW...IT APPEARS A
WEAK SYNOPTIC FRONT WILL SPLIT CWA FM SW TO NE BY MIDDAY WITH
MOISTURE POOLING NEAR IT AND SFC HTG PROVIDING VERY UNSTABLE
CONDITIONS. IN ADDITION CWA WILL LIE S OF THE AFORMENTIONED STRONG
UPPER JET AND AN 850 MB DWPT FRONT WILL BE SAGGING INTO NRN ZONES
IN THE AFTN. HOWEVER...NEGATIVES INCLUDE ANY OUTFLOW AND
CONVECTIVE DEBRIS WL PLAY HAVOC WITH MAIN FRONTAL LOCATION AND
ALSO INSTABILITY. PLUS MID LVL TEMPS LOOK TO REMAIN QUITE WARM
POSSIBLY PROVIDING MORE OF A CAP THAN TODAY. ATTM DECIDED TO CARRY
HIGHER POPS N AND NERN ZONES EITHER CLOSER TO POSSIBLE MORNING
CONVECTION ON N END OF LOW LVL JET...THE AFTN 850 MB FNT OR
LOCATIONS ON NERN EDGE OF MID LVL CAP. ABOVE WL ALSO PLAY HAVOC
WITH MAX TEMPS BUT FIRST GUESS RAN LOWER 80S N WHERE POSSIBLE LOW
CLOUDS COULD ALSO HINDER WARMUP...LIKE TDA...TO LOWER 90S S WHERE
COOL ADVCTN WEAKEST. OTHER THAN CONVECTION POSSIBLY LINGERING
ACROSS FAR ERN ZONES FRI EVENING...IGNORED POSSIBILITY OF ANYTHING
ROLLING OFF HIGH PLAINS EITHER FRI NGT OR SAT PER NAM OR A SLOWER
FRONT WITH AFTN DVLPMENT PER GFS. FCST LEANED TWD ECMWF SOLUTION
IN PUSHING FRONT FAR ENOUGH SOUTH OR UPSLOPE FAR ENOUGH W TO KEEP
AREA DRY FRI NGT/SAT. HOWEVER...AN MCS COULD CATCH ZONES SAT NGT AND SLGT
POPS LEFT IN. LTL CHANGES TO TEMPS...MAYBE RAISED MINS/MAXES A BIT
SUN.

SUN/MON SOME CONTINUITY EXISTS BETWEEN GFS AND ECMWF IN DVLPG
CONVECTION IN OR NEAR CWA AND SPREADING IT SEWD...ALTHOUGH
PLACEMENT HAS DIFFERED RUN-TO-RUN. HGTS REMAIN HIGH AND CAP
REMAINS AN ISSUE WITH APPARENTLY HIGHER CHCS CLOSER TO NOSE OF
WARMER MID LVL TEMPS NERN ZONES. THUS KEPT FAIRLY DECENT POPS NERN
ZONES IN DIURNALLY FAVORED NIGHTTIME PD SUN NGT AND DECREASED THEM
MON.

12Z ECMWF HAS SPED UP NEXT FRONT AND WAS SIMILAR TO GFS IN PUSHING
IT THRU THE CWA BY 00Z WED. THUS CONTD POPS MON NGT IN WARM ADVCTN
AND CHC POPS TUE IN ERN ZONES WITH FROPA. STARTED DRYING NWRN
ZONES OUT TUE NGT AND LEFT WED/THU DRY ATTM.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 10/12Z.

WINDS AND CLOUDS HAVE BEEN AFFECTED BY THE OUTFLOW FROM STORMS
EARLIER TODAY...HOWEVER WERE BEGINNING TO TURN BACK MORE TO THE
SOUTHEAST AHEAD OF THE COLD FRONT.  ALL THREE TAF SITES SHOULD SEE
TSRA DURING THE PERIOD...INITIALLY AT KOFK...THEN INTO THE KOMA/KLNK
AREAS AS THE LOW LEVEL JET INCREASES AND THE COLD FRONT/CONVECTIVE
ACTIVITY MOVES SOUTH. INCLUDED MVFR CIGS AND VSBYS WITH THE TSRA
OVERNIGHT AND MAY NEED TO ADD IFR CONDITIONS DEPENDING ON THE
LOCATIONS OF THE STORMS.  SHRA/TSRA WILL LIKELY BE ONGOING FRIDAY
MORNING AND WILL HAVE TO REFINE BY ADDING IN TSRA IF NEEDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043.

&&

ZAPOTOCNY...SHORT TERM/AVIATION
CHERMOK...LONG TERM
Hazardous weather outlook, Jul 9, 6:23 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT THU JUL 9 2009

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-100700-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
723 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND
EXTREME SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SMALL CHANCE A FEW SEVERE THUNDERSTORMS WILL DEVELOP THIS
EVENING OVER AREAS GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. THUNDERSTORM DEVELOPMENT IS IN ASSOCIATION WITH A
STRONG COLD FRONT SWEEPING INTO THE CENTRAL PLAINS AND MID
MISSISSIPPI VALLEY TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE
THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM
ABOUT AVOCA IOWA TO DAVID CITY.  LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK
AREA THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY NEED THIS EVENING AS WELL AS FRIDAY
AFTERNOON.

IAZ055-056-NEZ016>018-030>034-042>045-100700-
ANTELOPE-BOONE-BURT-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-PIERCE-
PLATTE-SHELBY IA-STANTON-WASHINGTON-WAYNE-
723 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM THIS MORNING.

THERE IS A REASONABLY GOOD CHANCE SEVERE THUNDERSTORMS WILL DEVELOP
OVER THE OUTLOOK AREA THIS EVENING. AMPLE INSTABILITY...MOISTURE...
SHEAR WILL BE AVAILABLE FOR STORMS TO PRODUCE A COMBINATION OF STRONG
DAMAGING WINDS...LARGE HAIL...AND EVEN ISOLATED TORNADOES. AN
INCREASING LOW LEVEL JET WILL FURTHER ENHANCING THE SEVERE POTENTIAL.
STORM DEVELOPMENT IS IN ASSOCIATION WITH A STRONG COLD FRONT SWEEPING
INTO THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE
THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM
ABOUT AVOCA IOWA TO DAVID CITY.  LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK
AREA THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY NEED THIS EVENING AS WELL AS FRIDAY
AFTERNOON.

IAZ043-NEZ011-012-015-100700-
CEDAR-KNOX-MONONA IA-THURSTON-
723 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM THIS MORNING.

FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM FRIDAY MORNING.

THERE IS A REASONABLY GOOD CHANCE SEVERE THUNDERSTORMS WILL DEVELOP
OVER THE OUTLOOK AREA THIS EVENING. AMPLE INSTABILITY...MOISTURE...
SHEAR WILL BE AVAILABLE FOR STORMS TO PRODUCE A COMBINATION OF STRONG
DAMAGING WINDS...LARGE HAIL...AND EVEN ISOLATED TORNADOES. AN
INCREASING LOW LEVEL JET WILL FURTHER ENHANCING THE SEVERE POTENTIAL.
STORM DEVELOPMENT IS IN ASSOCIATION WITH A STRONG COLD FRONT SWEEPING
INTO THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE
THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM
ABOUT AVOCA IOWA TO DAVID CITY.  LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK
AREA THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEED THIS EVENING MAIN IN COUNTIES
NORTH OF INTERSTATE 80...AND POSSIBLY FRIDAY AFTERNOON SOUTH OF
INTERSTATE 80.

DEE

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richardson

When
July 10, 1:55 AM CST to 2:00 AM CST
Where
Richardson County, Falls City
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -95.600

Hail up to quarter-size fell for at least several minutes in the Falls City area.

Hail, Knox

When
July 10, 4:30 AM CST
Where
Knox County, 3.43 mi NE of Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -97.590

Hail may have reached quarter-size according to a public report. The hail was accompanied by winds of at least 40 mph which caused some crop damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171136, 171137.